Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 18, NWS Billings, MT

June 11, 2011Powder River County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 11, 2011, 6:03 PM MDT for Powder River County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2011, 6:03 PM MDT (00:03 UTC)
Expired
Jun 11, 2011, 6:45 PM MDT
In force
42 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

County Powder River County, MT

The radar

The Billings radar (KBLX), 237 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:59 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.8
Supercell composite
11.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:05 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 11, 4:05 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
405 PM MDT SAT JUN 11 2011

.SHORT TERM...VALID FOR SUN AND MON...

ISSUED AN AFTERNOON UPDATE TO ADD A TORNADO WATCH FOR THE FOUR
EASTERN ZONES. BRS

.PREVIOUS DISCUSSION...
SCATTERED THUNDERSTORMS ARE STARTING TO DEVELOP OVER THE WESTERN
HALF OF THE CWA EARLY THIS AFTERNOON. SPC MESOSCALE ANALYSIS
DEPICTS 500-1000 J/KG SBCAPE ACROSS THE AREA. EXPECT SMALL HAIL
FROM THE STRONGER CELLS. WILL CONTINUE TO WATCH THE EASTERN ZONES
THIS AFTERNOON/EVENING FOR POTENTIAL SEVERE WEATHER. MORNING
CLOUD COVER HAS HAMPERED DAYTIME HEATING OVER THE EAST. SOME
CLEARING SHOULD OCCUR THIS AFTERNOON AND PERSISTENT LOW-LEVEL
SELY FLOW WILL ENHANCE SHEAR PROFILES. A WELL-DEFINED WAVE WILL
MOVE ACROSS THE REGION ON SUNDAY. PRECIPITATION SHOULD BE GREATER
IN COVERAGE GIVEN THE STRONGER UPPER-LEVEL FORCING. CAPE/SHEAR DO
NOT APPEAR AS FAVORABLE FOR SUNDAY. HIGHER PRECIPITABLE WATERS
WILL ENHANCE THE THREAT FOR HEAVY RAIN. A SECOND WAVE WILL MOVE
ACROSS THE CWA ON MONDAY PRODUCING SCATTERED SHOWERS AND A FEW
ISOLATED THUNDERSTORMS. BRS

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

SHORTWAVE RIDGING WILL DEVELOP TUESDAY THROUGH EARLY WEDNESDAY
AHEAD OF THE NEXT UPPER-LEVEL LOW. LIMITED POPS DURING THIS TIME.
MODEL AGREEMENT IS VERY POOR BEYOND WEDNESDAY. THE GFS DEPICTS A
STAGNANT UPPER-LOW OVER THE WEST THROUGH MOST OF THE WEEK. THE
ECMWF IS GENERALLY ZONAL AND PUSHES AN OPEN WAVE ACROSS THE CWA
BEYOND DAY 8. THEREFORE...KEPT POPS GENERALLY AROUND CLIMATOLOGY
UNTIL MODEL AGREEMENT IMPROVES. BLENDED TEMP FORECASTS WITH 12Z
BCCONSALL GUIDANCE. THE RESULT IS A GRADUAL WARMING TREND THROUGH
WEDNESDAY THEN BELOW AVERAGE TEMPS THROUGH THE WEEKEND. BRS

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH SUNDAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON/EVENING. SOME OF THESE
STORMS COULD BECOME SEVERE GENERALLY EAST OF KBIL. TERMINALS
IMPACTED INCLUDE KMLS AND KBHK. PRECIPITATION WILL DIMINISH
OVERNIGHT. SHOWERS/THUNDERSTORMS WILL RE-DEVELOP ON SUNDAY. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 050/069 050/073 051/071 050/075 051/070 048/066 047/065
    35/T    23/T    32/T    22/T    22/T    33/T    33/T
LVM 044/068 044/070 045/070 045/073 045/069 044/064 043/064
    55/T    23/T    43/T    23/T    34/T    33/T    33/T
HDN 050/073 050/076 051/074 050/078 050/074 048/069 047/067
    34/T    32/T    32/T    22/T    22/T    33/T    33/T
MLS 052/074 052/074 053/072 052/075 052/073 051/068 049/067
    45/T    42/T    32/T    22/T    22/T    43/T    33/T
4BQ 052/076 052/077 053/073 051/077 052/075 050/071 048/069
    44/T    32/T    33/T    22/T    22/T    33/T    23/T
BHK 051/072 052/073 053/071 050/073 050/072 049/067 047/067
    55/T    52/T    33/T    22/T    22/T    33/T    33/T
SHR 047/072 047/073 049/071 047/075 049/072 046/067 044/066
    43/T    33/T    33/T    22/T    22/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 465 IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR
      ZONES 32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 11, 3:13 PM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT SAT JUN 11 2011

MTZ028>042-056>058-063>068-WYZ098-099-122115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
313 PM MDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY WITH
STORMS INTENSIFYING AS THEY APPROACH FAR SOUTHEASTERN MONTANA. STORMS
COULD BECOME SEVERE THIS AFTERNOON OVER SOUTHEAST MONTANA WITH
LARGE HAIL AND STRONG WINDS.

FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER FROM WHEATLAND
TO MUSSELSHELL COUNTY. FLOODING WILL ALSO CONTINUE ALONG THE
YELLOWSTONE FROM NEAR FORSYTH TO MILES CITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL DEVELOP AGAIN ON SUNDAY...WITH A CHANCE FOR
SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST MONTANA.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH NEXT
WEEK. SNOWMELT AND RUNOFF WILL KEEP AREA RIVERS RUNNING HIGH.
PEOPLE WITH INTERESTS ALONG AREA RIVERS SHOULD STAY ALERT FOR
RISING WATER LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 11, 3:49 PM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
349 PM MDT SAT JUN 11 2011

MTZ031-058-112230-
NORTHERN ROSEBUD MT-SOUTHERN ROSEBUD MT-
349 PM MDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROSEBUD COUNTY UNTIL
430 PM MDT...

SCATTERED STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 15 MPH ACROSS
THE SOUTHERN PORTIONS OF ROSEBUD COUNTY THROUGH 430 PM MDT. AREAS
AFFECTED INCLUDE COLSTRIP SOUTHWARD TO BIRNEY...WHICH ALSO INCLUDES
HIGHWAY 212 FROM LAME DEER TO ASHLAND. THESE STORMS WILL PRODUCE
BRIEF BUT INTENSE HEAVY RAIN AND POSSIBLY SMALL HAIL.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4535 10676 4536 10673 4568 10672 4568 10691
      4576 10692 4580 10688 4584 10689 4611 10620
      4579 10619 4578 10623 4535 10624 4535 10628
      4529 10628 4517 10675
TIME...MOT...LOC 2143Z 242DEG 13KT 4581 10653
Local storm report, Jun 11, 4:14 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
414 PM MDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 NNE BIRNEY            45.42N 106.47W
06/11/2011  E0.75 INCH       ROSEBUD            MT   TRAINED SPOTTER

&&

TOMF
Special weather statement, Jun 11, 4:32 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
432 PM MDT SAT JUN 11 2011

MTZ029>031-035-112330-
MUSSELSHELL MT-NORTHERN ROSEBUD MT-TREASURE MT-YELLOWSTONE MT-
432 PM MDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEBUD...
NORTHEASTERN YELLOWSTONE...NORTHWESTERN TREASURE AND EASTERN
MUSSELSHELL COUNTIES UNTIL 530 PM MDT...

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER EASTERN MUSSELSHELL COUNTY
AND NORTHEASTERN YELLOWSTONE COUNTY MOVING SOUTHEAST AT 15 MPH.

HEAVY RAIN WITH RAINFALL RATES OF 1.5 TO 2 INCHES PER HOUR WERE
INDICATED WITH THE STRONGEST STORMS OVER MUSSELSHELL COUNTY. THE
HEAVY RAINFALL WILL EXACERBATE HIGH WATER LEVELS ON THE MUSSELSHELL
RIVER. HAIL UP TO ONE-HALF INCH IN DIAMETER WILL ALSO BE POSSIBLE
WITH THE STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...MELSTONE AND MUSSELSHELL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4650 10736 4607 10780 4644 10826 4675 10794
TIME...MOT...LOC 2228Z 295DEG 14KT 4650 10796
Special weather statement, Jun 11, 5:35 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
535 PM MDT SAT JUN 11 2011

MTZ029>032-035-120030-
CUSTER MT-MUSSELSHELL MT-NORTHERN ROSEBUD MT-TREASURE MT-YELLOWSTONE
MT-
535 PM MDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROSEBUD...NORTHEASTERN
YELLOWSTONE...NORTHERN TREASURE...EASTERN MUSSELSHELL AND CENTRAL
CUSTER COUNTIES UNTIL 630 PM MDT...

AT 527 PM MDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES SOUTHEAST OF MELSTONE TO 13 MILES EAST OF
HYSHAM TO 19 MILES SOUTHEAST OF FORSYTH...AND MOVING EAST AT 40 MPH.

SPOTTERS REPORTED WIND GUSTS UP TO 50 MPH AROUND FORSYTH AS WELL AS
PEA TO NICKEL-SIZED HAIL. HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING WILL OCCUR WITH THESE STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...MILES CITY...VANANDA...
ROSEBUD...SUMATRA...CARTERSVILLE...INGOMAR...HATHAWAY...SHEFFIELD...
HORTON...PARAGON...ULMER...MUDDY...BASCOM AND MIZPAH. IF YOU WILL BE
TRAVELING ALONG INTERSTATE 94...PREPARE FOR LOW VISIBILITY IN
TORRENTIAL RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR CUSTER
COUNTY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4659 10780 4674 10686 4650 10596 4624 10520
      4609 10630 4614 10740 4637 10803
TIME...MOT...LOC 2331Z 258DEG 33KT 4656 10769 4636 10691
          4615 10626
Local storm report, Jun 11, 5:37 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
537 PM MDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 N FORSYTH             46.34N 106.70W
06/11/2011  E0.88 INCH       ROSEBUD            MT   TRAINED SPOTTER

&&

TOMF
Special weather statement, Jun 11, 5:44 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
544 PM MDT SAT JUN 11 2011

MTZ036-120045-
POWDER RIVER MT-
544 PM MDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR POWDER RIVER COUNTY UNTIL 645 PM
MDT...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF BROADUS...MOVING EAST AT 20
MPH.

THIS STORM MAY PRODUCE HAIL UP TO THE SIZE OF PENNIES...ALONG WITH
VERY HEAVY BRIEF RAIN. THIS STORM IS EXPECTED TO PASS JUST SOUTH OF
BROADUS BY 630 PM AFFECTING TRAVELERS ON HIGHWAYS 212 AND 59.

OTHER STORMS MAY DEVELOP SUDDENLY ACROSS POWDER RIVER COUNTY THIS
EVENING. A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 4574 10521 4500 10504 4500 10592 4543 10607
TIME...MOT...LOC 2339Z 254DEG 25KT 4530 10585

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:31 PM MDTSpecial Weather StatementBYZ59 min
Jun 11, 6:43 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River32 min
Jun 11, 7:15 PM MDTSevere Thunderstorm WarningBYZCarter24 min
Jun 12, 2:35 PM MDTSpecial Weather StatementBYZPowder River55 min
Jun 12, 3:21 PM MDTSpecial Weather StatementBYZCuster54 min
Jun 12, 3:36 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River54 min
Jun 12, 3:39 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud, Treasure54 min
Jun 12, 3:48 PM MDTTornado WarningBYZCarter, Powder River42 min
Jun 12, 4:19 PM MDTSpecial Weather StatementBYZStillwater56 min
Jun 12, 4:30 PM MDTTornado WarningBYZCarter, Powder River45 min
Jun 12, 4:36 PM MDTSevere Thunderstorm WarningBYZCarter, Custer, Powder River54 min
Jun 12, 5:09 PM MDTSevere Thunderstorm WarningBYZCarter66 min
Jun 12, 5:22 PM MDTSpecial Weather StatementBYZYellowstone53 min
Jun 12, 5:33 PM MDTSpecial Weather StatementBYZFallon57 min
Jun 12, 5:44 PM MDTSpecial Weather StatementBYZYellowstone61 min
Jun 12, 5:45 PM MDTTornado WarningBYZCarter30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.